A Derry mother has spoken of how her life has been turned upside down in the eight weeks since her 15 year-old son started using Mephedrone - one of the 'legal highs' currently widely available across the city.
And she said she's been told that one doctor alone has seen 50 patients in connection with using the drug.
She told the 'Journal'; "Bags of Mephedrone, or Monkey Magic as they call it, are a tenner. The wains are bunching together, a pound or two, and getting a bag in. It's easier than getting hold of any carry-out."
The woman, who has asked not to be identified but is from the Galliagh area, said she has spent the last two months in a "living hell" where she had has to walk the streets searching for her son and fearing the absolute worst.
"When he is on it, he is off his head completely. His behaviour is very erratic. He is not in control. He doesn't know what he is doing. The scary thing is that so many of his friends are also on it... everyone seems to be using it.
"I was contacted by one man who used it who said that coming down from it was horrendous. He was terrified of the suicidal thoughts he had. He said he had been to his doctor about it and was told he wasn't the first, or even the third of fourth person to seek help. His doctor said he had seen around 50 patients concerned about mephadrone and its side effects."
"I fear for my son, and I fear for his friends. I haven't eaten or slept properly since this started. I'm a nervous wreck. I have never been so scared."
Just last week the woman's son went missing on two separate occasions. On the first, after St. Patrick's night, she said he was 'completely off his head' when he eventually did return home and she feared that he might hurt himself or someone else.
On the second occasion her son went missing for 24 hours, eventually being located unconscious in the street.
"We only found him because I pleaded with his friends to tell me where he was. Initially they said they wouldn't tell me because he was in 'such a bad way'. I thought he was dead or dying. When we got him it took 45 minutes to bring him round."
The woman said she had been talking to a number of mothers who had approached her for advice.
One other mother told her how a drug dealer had been threatening her 15 year-old over debts owed for mephedrone.
"She was terrified. Shaking and in a complete state. She didn't know where to turn. We've never had to deal with this sort of thing before."
Last week two English teenagers, Louis Wainwright and Nicholas Smyth, died after taking mephedrone and the British Government is currently examining the legality of the drug (also known as Methadrone).
23 March 2010
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.